Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Morristown, TN

May 10, 2011Greene County, Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2011, 10:58 PM EDT for Greene County, Hancock County, Hawkins County, Tennessee. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 10:58 PM EDT (02:58 UTC)
Expired
May 10, 2011, 11:45 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:15 PM EDTTSTM WND DMG2 W Church Hill, TNONE TREE DOWN ALONG 11W.
May 10, 11:15 PM EDTTSTM WND DMG4 Ne Bulls Gap, TNONE TREE DOWN ON HWY 66.
May 10, 11:15 PM EDTTSTM WND DMGSurgoinsville, TNONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr
May 10, 10:42 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS54 KMRX 110258
SVRMRX
TNC059-067-073-110345-
/O.NEW.KMRX.SV.W.0133.110511T0258Z-110511T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...

* UNTIL 1145 PM EDT

* AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF SURGOINSVILLE...OR 13 MILES EAST OF JONESVILLE...AND
  MOVING SOUTH AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROGERSVILLE...SURGOINSVILLE...KEPLER...MCCLOUD...JEAROLDSTOWN...
  BAILEYTON AND ROMEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT 
WEDNESDAY MORNING FOR EAST TENNESSEE. 

&&

LAT...LON 3647 8267 3645 8270 3642 8268 3642 8264
      3641 8263 3622 8265 3622 8308 3659 8301
      3659 8279
TIME...MOT...LOC 0258Z 358DEG 26KT 3661 8289

$$

DGS
2 follow-up statements
293 
WWUS54 KMRX 110320
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 PM EDT TUE MAY 10 2011

TNC067-110330-
/O.CAN.KMRX.SV.W.0133.000000T0000Z-110511T0345Z/
HANCOCK TN-
1120 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE.

LAT...LON 3659 8279 3647 8267 3645 8270 3642 8269
      3641 8264 3623 8265 3622 8308 3656 8302
      3655 8299 3656 8296 3654 8295 3659 8284
TIME...MOT...LOC 0320Z 332DEG 28KT 3644 8275

$$

TNC059-073-110345-
/O.CON.KMRX.SV.W.0133.000000T0000Z-110511T0345Z/
HAWKINS TN-GREENE TN-
1120 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR GREENE AND HAWKINS COUNTIES...

AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF SURGOINSVILLE...OR 13 MILES SOUTHWEST OF
KINGSPORT...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JEAROLDSTOWN...ROMEO AND BAILEYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE.

&&

LAT...LON 3659 8279 3647 8267 3645 8270 3642 8269
      3641 8264 3623 8265 3622 8308 3656 8302
      3655 8299 3656 8296 3654 8295 3659 8284
TIME...MOT...LOC 0320Z 332DEG 28KT 3644 8275

$$

DGS
382 
WWUS54 KMRX 110341
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 PM EDT TUE MAY 10 2011

TNC059-073-110351-
/O.EXP.KMRX.SV.W.0133.000000T0000Z-110511T0345Z/
HAWKINS TN-GREENE TN-
1141 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND HAWKINS COUNTIES
WILL EXPIRE AT 1145 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE.

LAT...LON 3659 8279 3647 8267 3645 8270 3642 8269
      3641 8264 3623 8265 3622 8308 3656 8302
      3655 8299 3656 8296 3654 8295 3659 8284
TIME...MOT...LOC 0341Z 332DEG 28KT 3630 8266

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:11 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 10, 8:11 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT TUE MAY 10 2011

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND
NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING
EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY
UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE
STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE
POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS
EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD
FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED
TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT.
&&

.AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI-
STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A
SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID
60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE
FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI
THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR
VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT
ALL TAF SITES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, May 10, 10:45 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT TUE MAY 10 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1045 AM EDT (945 AM CDT) TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY
BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN
EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL
(OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE
AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO
SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW
STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL
POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 10, 9:20 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT TUE MAY 10 2011

VAZ002-006-110145-
RUSSELL VA-WISE VA-
920 PM EDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL
COUNTIES UNTIL 945 PM EDT...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRUNDY TO 12 MILES
NORTHWEST OF WHITESBURG...AND MOVING SOUTHEAST AT 50 MPH. THESE
STORMS WILL BEGIN TO AFFECT PORTIONS OF WISE AND RUSSELL COUNTIES
BETWEEN 930 PM AND 945 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EASTERN KENTUCKY. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, May 10, 10:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
05/10/2011                   RUSSELL            VA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&
Local storm report, May 10, 10:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     WISE                    36.98N 82.58W
05/10/2011                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, May 10, 10:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
05/10/2011                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, May 10, 10:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HILTONS                 36.65N 82.47W
05/10/2011                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

1030 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
05/10/2011                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

1030 PM     TSTM WND DMG     WEBER CITY              36.62N 82.56W
05/10/2011                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:06 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan39 min
May 10, 10:16 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington59 min
May 10, 10:33 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington42 min
May 10, 11:01 PM EDTAreal Flood AdvisoryMRXCarter, Hawkins, Johnson, Sullivan, Washington3 hr
May 10, 11:17 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.